Thunderstorm Wind, Finney
- When
- June 16, 4:01 PM CST
- Where
- Finney County, 0.88 mi NE of Garden City
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.980, -100.860
A slow moving upper level short wave trough helped to produced scattered thunderstorms in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A slow moving upper level short wave trough helped to produced scattered thunderstorms in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 16, 2:30 PM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT THU JUN 16 2011 .SYNOPSIS... CURRENTLY...CUMULUS CLOUDS HAVE INCREASED ACROSS OUR CWA OVER THE LAST COUPLE OF HOURS. THE KDDC RADAR DEPICTS A FEW ELEVATED SHOWERS ACROSS WESTERN PORTIONS OF OUR CWA. HOWEVER...WITH THE DRY CONDITIONS OUT THERE...MOST OF THE RAIN IS NOT HITTING THE GROUND. EARLIER TODAY AN MCS ROLLED THROUGH CENTRAL KANSAS LEAVING A BOUNDARY ACROSS NORTHWESTERN PORTIONS OF OUR CWA. WINDS ARE GENERALLY FROM THE SOUTHEAST AT 15 TO 20 MPH ACROSS THE EASTERN TWO THIRDS OF THE CWA SHIFTING TO THE SOUTHWEST ACROSS THE FAR WESTERN PORTION OF THE CWA WHERE A DRYLINE IS PRESENT. TEMPERATURES RANGE FROM THE MID 80S ACROSS NORTHERN PORTIONS OF THE CWA...WHERE THE AIR IS STILL INFLUENCED BY THE MCS THAT MOVED THROUGH EARLIER THIS MORNING...TO MID 100S ACROSS SOUTHWESTERN PORTIONS OF THE CWA. LOOKING AT THE WEATHER PATTERN ALOFT...THE UPPER LEVEL TROUGH IF FOUND ACROSS THE INTERMOUNTAIN WEST AND THE AXIS OF THE UPPER LEVEL RIDGE IS FOUND ACROSS THE MISSISSIPPI VALLEY. THE H250 JET IS POSITIONED ACROSS ARIZONA AND NEW MEXICO STRETCHING INTO THE TEXAS PANHANDLE BEFORE SWINGING SOUTH INTO CENTRAL TEXAS. TOWARDS THE SURFACE...A WEAK AREA OF LOW PRESSURE IS FOUND ACROSS THE CO/KS BORDER WITH AN ASSOCIATED WARM FRONT EXTENDING TO THE SOUTHEAST ACROSS SOUTHERN KANSAS AND NORTHERN OKLAHOMA. A DRY LINE IS FOUND DRAPED ACROSS THE TEXAS AND OKLAHOMA PANHANDLE...THEN INTO SOUTHWESTERN KANSAS. && .DISCUSSION... DAYS 1-2... A SHORTWAVE AT THE BASE OF THE AFOREMENTIONED TROUGH OF LOW PRESSURE IS CURRENTLY FOUND ACROSS NEW MEXICO IS PROGGED TO SHIFT NORTHEASTWARD ACROSS OUR CWA THIS AFTERNOON. AN UPPER LEVEL JET IS FOUND ACROSS THE TEXAS PANHANDLE AND IS EXPECTED TO TRANSITION TO THE NORTH LEAVING OUR CWA IN THE LEFT EXIT REGION. THESE FEATURES WILL ENHANCE ANY CONVECTION THAT DEVELOPS THIS AFTERNOON. TOWARDS THE SURFACE...AN AREA OF LOW PRESSURE IS FOUND ACROSS THE CO/KS BORDER AND IS EXPECTED TO STRENGTHEN AS THE DAY PROGRESSES. THUNDERSTORMS ARE EXPECTED TO FORM ALONG THE DRYLINE THIS EVENING MAINLY EAST OF NESS CITY TO MEAD. THESE STORMS WILL BE ISOLATED IN NATURE AND MAY BECOME SEVERE WITH WINDS AND MEDIUM SIZED HAIL BEING THE MAIN CONCERN. ANY STORMS THAT DO FORM SHOULD TREK QUICKLY TO THE EAST EVENTUALLY INTO THE ICT CWA BY MIDNIGHT. PARTLY CLOUDY SKIES CAN BE EXPECTED ELSEWHERE AND ACROSS THE ENTIRE CWA OVERNIGHT AFTER THE STORMS MOVE OUT OF THE AREA. LOWS TONIGHT WILL RANGE FROM THE UPPER 60S ACROSS THE NORTHERN AND WESTERN PORTIONS OF OUR CWA TO LOWER 70S ACROSS EASTERN PORTIONS OF OUR CWA. TOMORROW AND TOMORROW NIGHT... A COLD FRONT IS PROGGED TO MOVE THROUGH THE AREA AND STALL OUT ACROSS THE OKLAHOMA BORDER. PRECIPITATION CHANCES WILL BE LOW DURING THE DAY LEAVING PARTLY CLOUDY SKIES AND DRY CONDITIONS. WINDS WILL START OUT FROM THE SOUTHWEST SHIFTING TO THE NORTHWEST AS THE FRONT MOVES THROUGH THE AREA. WINDS WILL EVENTUALLY SHIFT TO THE NORTH TOWARDS SUNSET. A WIDE RANGE OF HIGH TEMPERATURES ARE IN STORE FOR TOMORROW WITH UPPER 80S EXPECTED ACROSS THE HAYS AREA WHERE THE FRONT IS EXPECTED TO MOVE THROUGH EARLY TO NEAR 100 DEGREES ACROSS SOUTHERN PORTIONS OF OUR CWA WHERE THE FRONT IS NOT EXPECTED TO MOVE THROUGH UNTIL LATER IN THE DAY. TEMPERATURES MAY HAVE TO BE TWEAKED IF THE FRONT SLOWS DOWN OUR SPEEDS UP AS IT MOVES ACROSS OUR AREA. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IS FORECASTED ACROSS SOUTHERN PORTIONS OF OUR FORECAST AREA TOMORROW AFTERNOON INTO TOMORROW NIGHT AS MOIST ARE FROM THE SOUTH OVER RUNS THE STALLED OUT FRONTAL BOUNDARY. THE CHANCE OF PRECIPITATION WILL SHIFT TO THE WEST OVERNIGHT AND AFFECT WESTERN PORTIONS OF OUR CWA. MOSTLY CLOUDY SKIES ARE EXPECTED ACROSS SOUTHERN KANSAS WITH PARTLY CLOUDY SKIES ANTICIPATED TO THE NORTH. WINDS TOMORROW NIGHT WILL GENERALLY BE FROM THE NORTHEAST WITH LOWS DIPPING INTO THE LOWER TO MID 60S. SATURDAY... THE FRONTAL BOUNDARY THAT STALLED OUT ACROSS NORTHERN OKLAHOMA WILL START TO MOVE BACK TO THE NORTH AS A WARM FRONT. WINDS SOUTH OF THIS BOUNDARY WILL SHIFT BACK TO THE SOUTHWEST BRINGING IN ABOVE NORMAL TEMPERATURES TO OUR CWA ONCE AGAIN. HIGHS NEAR 100 WILL BE FELT ACROSS SOUTHERN PORTIONS OF OUR CWA WHEREAS HIGHS NEAR 90 WILL BE FELT ACROSS NORTHERN PORTIONS OF OUR CWA. A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHERN PORTIONS OF THE CWA SATURDAY AS MOISTURE OVER RUNS THE WARM FRONT. DAYS 3-7... THE MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT WITH THE IDEA OF A JET STREAK TOPPING THE EASTERN PACIFIC RIDGE AND DIVING INTO THE INTERMOUNTAIN WEST AT THE BEGINNING OF THE EXTENDED PERIOD. THIS RESULTS IN A DIGGING TROUGH WITH A MID LEVEL LOW CLOSING OFF OVER SOUTHERN IDAHO BY 12Z SUNDAY. AFTER THIS TIME DIFFERENCES START TO SHOW UP BETWEEN THE MODELS AS WELL AS FROM RUN TO RUN IN ANY SPECIFIC MODEL. IT APPEARS THAT THE ECMWF IS ABOUT THE MOST CONSISTENT WITH PREVIOUS RUNS FOLLOWED BY THE CANADIAN. THE GFS HAS SHOWN A MORE OPEN SOLUTION AS IT TENDS TO DO AND HAS ALSO SHOWN MORE RUN TO RUN VARIABILITY. WITH THIS IN MIND WILL LEAN TOWARD THE ECMWF SOLUTION. FOR THE MOST PART THE GOING FORECAST IS NOT TOO FAR OFF WITH CURRENT MODEL GUIDANCE. THE START OF THE EXTENDED PERIOD WILL SEE WEST SOUTHWEST FLOW ALOFT OVER THE CENTRAL HIGH PLAINS. THE MODELS SHOW A 70 KNOT SUBTROPICAL JET EXTENDED FROM NORTHERN BAJA OUT ACROSS THE PANHANDLES INTO NORTHEAST OKLAHOMA WHILE A WEAKER POLAR JET EXTENDS FROM THE NEVADA INTO WESTERN NEBRASKA. THERE WILL BE A NEARLY STATIONARY FRONTAL BOUNDARY EXTENDING OUT ACROSS WESTERN KANSAS OR POSSIBLY FARTHER SOUTH ACROSS THE OKLAHOMA PANHANDLE WITH MOIST LOW LEVEL UPSLOPE FLOW NORTH OF THE BOUNDARY. THE CURRENT FORECAST HAS CHANCE/SLIGHT CHANCE POPS ACROSS MUCH OF THE CWA SATURDAY NIGHT WHICH LOOKS GOOD FOR NOW BUT WILL LIKELY NEED INCREASED AS THE FORECAST BECOMES CLEARER. BY SUNDAY AFTERNOON THE MODELS SHOW THE SURFACE LOW DEEPENING OVER EASTERN COLORADO AS THE WESTERN CONUS TROUGH DIGS AND SOUTHWESTERLY JET LEVEL FLOW INCREASES OVER THE CENTRAL HIGH PLAINS. THIS WILL PULL A WARM FRONT NORTH ACROSS WESTERN KANSAS DURING THE DAY SUNDAY. BY LATER IN THE AFTERNOON THIS SHOULD PROVIDE FOCUS FOR THUNDERSTORMS ACROSS THE NORTHERN PART OF THE CWA. MONDAY INTO TUESDAY AS THE UPPER TROUGH MOVES OUT THROUGH THE CENTRAL CONUS WE SHOULD SEE A COLD FRONT PUSH THROUGH WESTERN KANSAS. CONSENSUS BETWEEN THE 12Z MODELS WOULD HAVE THE FRONT MOVING THROUGH WESTERN KANSAS DURING THE DAY MONDAY WITH THE POSSIBILITY FOR THUNDERSTORMS OVER OUT EASTERN CWA DURING THE AFTERNOON BUT GIVEN THE MODEL DIFFERENCES WILL ALSO KEEP SOME POPS IN FOR TUESDAY AS WELL. DURING THE MID TO LATTER PART OF THE WEEK THE WEATHER SHOULD QUIET DOWN SOMEWHAT AS THE UPPER TROUGH MOVES BY AND WE COME UNDER SOME MID/UPPER LEVEL RIDGING. BEYOND DAY SEVEN THE ECMWF SUGGEST THAT WE WILL SEE ANOTHER STRONG WAVE DIGGING ALONG THE WEST COAST WITH SOUTHWESTERLY FLOW ALOFT RETURNING TO THE CENTRAL PLAINS ALONG WITH INCREASING CHANCES FOR THUNDERSTORMS. && .AVIATION... WIDELY SCATTERED THUNDERSTORMS SHOULD BE DEVELOPING OVER PARTS OF SOUTHWEST KANSAS AFTER 21Z. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND GUSTS IN EXCESS OF 60 KNOTS ESPECIALLY AROUND HAYS IN THE 22Z-02Z TIME PERIOD. THUNDERSTORMS WILL BE MORE ISOLATED AROUND GARDEN CITY AND DODGE CITY FROM 21Z TO 01Z BUT STORMS IN THESE AREAS WILL ALSO BE CAPABLE OF PRODUCING HAIL AND HIGH WIND GUSTS. && .FIRE WEATHER... ABOVE NORMAL TEMPERATURES OF 100-105 DEGREES ARE EXPECTED THIS AFTERNOON WITH THE HOTTEST TEMPERATURES LOCATED WITHIN THE RED FLAG WARNING AREA. A DRYLINE WILL SURGE EAST WITH WITH RELATIVE HUMIDITIES CRASHING AS A RESULT. RH'S IN THE 10-15 PERCENT RANGE ARE EXPECTED WEST OF THE DRYLINE. THE ATMOSPHERE WILL BECOME VERY MIXED AND DRY ADIABATIC SO SOME HIGHER WINDS IN THE FREE ATMOSPHERE SHOULD MIX DOWN NEAR SURFACE. ALL THESE FACTORS COMBINED WILL CREATE CRITICAL FIRE WEATHER CONDITIONS TODAY WITH EXPLOSIVE FIRE GROWTH POTENTIAL. && .PRELIMINARY POINT TEMPS/POPS... DDC 102 68 92 64 / 20 10 10 10 GCK 102 65 91 63 / 20 10 10 20 EHA 106 65 96 66 / 10 0 20 20 LBL 104 66 98 64 / 20 10 20 20 HYS 91 68 89 63 / 20 30 10 20 P28 101 72 98 69 / 20 30 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR KSZ043-061>063-074>077-084>087. && FN42/02/02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 258 PM CDT THU JUN 16 2011 KSZ030-031-043>046-061>066-074>081-084>090-172000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 258 PM CDT THU JUN 16 2011 /158 PM MDT THU JUN 16 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM 1 PM CDT UNTIL 9 PM CDT WEST OF A LINE FROM SCOTT COUNTY TO MEADE COUNTY. SEE FIRE WEATHER MESSAGE FOR SPECIFIC DETAILS. LATE AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM PENDENNIS TO MEADE. THE MAIN THREAT ASSOCIATED WITH THESE STORMS WILL BE GUSTY WINDS POSSIBLY TO 60 MPH. HAIL UP TO THE SIZE OF TENNIS BALLS MAY BE POSSIBLE IN THE STRONGEST CELLS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS FRIDAY THROUGH TUESDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE SHERIFFS OFFICE WHO WILL THEN RELAY TO THE NATIONAL WEATHER SERVICE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC WAH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1152 AM CDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 6 SSW KALVESTA 37.97N 100.31W
06/15/2011 E60 MPH GRAY KS PUBLIC
THE OBSERVER REPORTED EXTENSIVE BLOWING DUST WITH THE
HIGH WINDS.
0855 PM TSTM WND GST 4 NW THE HAGGARD ELEV 37.66N 100.35W
06/15/2011 M60 MPH GRAY KS STORM CHASER
THE WIND WAS MEASURED WITH A HAND HELD ANEMOMETER.
&&
01PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1221 PM CDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 5 NNW THE HAGGARD ELEV 37.69N 100.33W
06/15/2011 E70 MPH GRAY KS PUBLIC
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 501 PM CDT THU JUN 16 2011 KSZ044-063-064-076>078-162245- FINNEY-FORD-GRAY-HASKELL-HODGEMAN-LANE- 501 PM CDT THU JUN 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...NORTHEASTERN HASKELL...NORTHERN GRAY...NORTHWESTERN FORD...SOUTHERN LANE AND WESTERN HODGEMAN COUNTIES... AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR INGALLS...MOVING NORTHEAST AT 20 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN EASTERN FINNEY...NORTHEASTERN HASKELL...NORTHERN GRAY... NORTHWESTERN FORD...SOUTHERN LANE AND WESTERN HODGEMAN COUNTIES... INCLUDING THE CITIES OF INGALLS AND KALVESTA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3830 10062 3822 10007 3767 10027 3772 10073 TIME...MOT...LOC 2201Z 204DEG 13KT 3787 10041 WAH
The Dodge City radar (KDDC), 82 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
37 thunderstorm wind, 22 hail, 1 tornado. Local standard time, as filed.
There was minor damage to a home and moderate damage to a large metal outbuilding.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
There were only a few hail stones.
Winds were estimated to be 60 MPH.
Winds were estimated to be between 60 and 70 MPH.
A carport and flag pole were blown down.
A semi was blown over at exit 157 on Interstate 70. Several highway signs ere blown down and the roof rack of a SUV was blown off.
Winds were estimated to be 70 MPH.
Winds were estimated to be 65 MPH.
A shed was blown away, fuel tanks damaged, a tractor moved, and the siding was stripped from a shed. There were also several 50 year old cedar trees uprooted.
Large tree limbs of at least 8 inches in diameter were blown down.
Winds were estimated to be 65 MPH.
Three inch diameter tree limbs were blown down.
A pivot irrigation sprinkler was overturned.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
An 80 foot tall pine tree was uprooted. This appeared to be the forward flank downdraft of a large rotating supercell thunderstorm.
Winds were estimated to be 65 MPH.
Winds were estimated to be 60 MPH.
Winds were estimated to be 70 MPH.
A 10 to 12 inch diameter tree was blown down. There was also quite a bit of sign damage along with numerous 4 to 5 inch diameter tree branches broken.
Winds were estimated to be 70 MPH.
Winds were estimated to be 70 MPH.
Winds were estimated to be at least 80 MPH.
Winds were estimated to be 90 MPH. A vehicle was blown off the road and power poles were knocked down by the high wind.
Large tree branches were blown down.
Winds were estimated to be 65 MPH.
A pivot irrigation sprinkler was blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329501, 329502, 329470, 329492, 329503, 329505, 329471, 329506, 329472, 329473, 329474, 329475, 329476, 329507, 329477, 329478, 329508, 329479, 329509, 329522, 329480, 329493, 329495, 329510, 329511, 329523, 329532, 329481, 329482, 329483, 329485, 329486, 329497, 329528, 329527, 329533, 329534, 329487, 329524, 329525, and more.